Synthetic opioids – primarily illegal fentanyl which is 50-100x more potent than morphine – are the most common drugs involved in overdose deaths in the United States. The effects of fentanyl use and misuse are not isolated to the home of course; there are consequences that can affect an individual’s work environment, including fellow employees and customers. Employers who are not aware of this may face a startling wake-up call. Addiction expert Dr. Deni Carise of Recovery Centers of America is speaking at the 2019 Labor Assistance Professionals Conference this week on the topic of addiction, relapse and recovery and is available for an interview on the topic of spotting fentanyl (and other opioids) abuse in the workplace, as well as what to do about it.
According to Dr. Carise: “Drug use in the workplace can be obvious or subtle as different drugs present in different ways. An employee under the influence of fentanyl may exhibit extreme happiness, drowsiness, nausea, confusion, sedation, have problems breathing, or become unconscious. Overdosing on fentanyl presents as slow or shallow breathing, slow heartbeat, severe sleepiness, cold and clammy skin, trouble walking or talking, feeling faint, dizzy, or confused, or complete unresponsiveness. Employees under the influence of fentanyl may seem completely normal and functioning well, then experience noticeable mood or energy swings. They may appear to doze off while working which can endanger themselves and those around them depending on their profession. The most important thing to remember is that fentanyl and opioid abuse is a treatable disease. Employees can and do recover from opioid dependence to return to work as fully productive, contributing members of a work team.”
Read full article on How to Spot Fentanyl Abuse in the Workplace